Acetaminophen poisoning

Prof. Petr Štourač, MD, PhD, Eva Klabusayová, MD, Katarína Zubriková, Vladimír Kurák

Acetaminophen (Paracetamol) intoxication is a life-threatening condition leading potentially to hepatic failure. Acetaminophen has antipyretic and analgesic effect, it does not have anti-inflammatory effect. It is widely used by the general public in the form of over-the-counter medicines. Due to large number of different types and easy availability of drugs containing acetaminophen on the Czech market, accidental or intentional ingestion of a toxic dose may occur. One of these situations is shown by our algorithm.

review-photo

Jan Maňák, MD, PhD Chief Physician of ICU, Deputy Head of Science and Research, 3rd Internal Gerontometabolic Department, University Hospital Hradec Králové, Czech Republic

Interactive virtual scenario of "Acetaminophen intoxication" concisely, understandably and entertainingly summarizes problematic of this clinical state from anamnesis and the first aid, up till liver transplantation and supplementary treatment of acute liver failure. The reader is guided step by step through the series of decisive points of this life-threatening condition, has the opportunity to learn from accompanying explanation text, as well as from his own mistakes if the incorrect answer is chosen. Authors gave emphasis on the brevity and comprehensibility of the algorithm, while maintaining all essential and important information. The resulting learning programme is not only instructive, but also inspires the reader to study deeper about the topics, which were mentioned marginally. Studying medicine by this interactive form is undoubtedly more effective and more interesting than the classical teaching methods, therefore I strongly recommend it and I congratulate the authors on their success.

ZADÁK, Zdeněk and Eduard HAVEL, 2017. Intenzivní medicína na principech vnitřního lékařství. 2., doplněné a přepracované vydání. Praha: Grada Publishing. ISBN 978-80-271-0282-2.

SEN, Sambit, et. al., 2004. Pathophysiological effects of albumin dialysis in acute‐on‐chronic liver failure: A randomized controlled study. Liver Transplantation. 10(9), 1109-1119. DOI: 10.1002/lt.20236. ISSN 1527-6473.

ČESKÁ HEPATOLOGICKÁ SPOLEČNOST. Doporučený postup ČHS: Diagnostika a léčba jaterní encefalopatie, Česká hepatologická společnost [online]. [cit. 2020-03-23]. Available at: https://www.ces-hep.cz/file/324/doporuceny-postup-chs-jaterni-encefalopatie.pdf

TRUNEČKA, Pavel. Indikace k transplantaci jater: Doporučený postup. Institut klinické a experimentální medicíny [online]. [cit. 2020-03-23]. Available at: https://www.ikem.cz/UserFiles/Image/1450363289Indikace_k_transplanatci_jater_-_doporu%C4%8Den%C3%BD_postup.pdf

RUMACK, B. H., et. al., 1981. Acetaminophen overdose: 662 cases with evaluation of oral acetylcysteine treatment. Archives of Internal Medicine. 141(3), 380-385. DOI: 10.1001/archinte.141.3.380. ISSN 00039926. Available at: http://archinte.ama-assn.org/cgi/doi/10.1001/archinte.141.3.380

NATIONAL POISONS CENTRE, Acetaminophen. Toxinz.com [online]. [cit. 2020-04-30]. Available at: https://www.toxinz.com/Demo/11/TjAyQkUwMS9hY2V0YW1pbm9waGVu

TOXIKOLOGICKÉ INFORMAČNÍ STŘEDISKO, Dávkování N-acetylcysteinu i.v. - 2 infuze, Toxikologické informační středisko [online]. [cit. 2020-04-30]. Available at: https://www.tis-cz.cz/index.php/informace-pro-odborniky/davkovani-n-acetylcysteinu-2-infuze

inserted: 8. 5. 2020 | last modified on: 1. 6. 2020

Back